Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 246, NWS Des Moines, IA

September 22, 2025Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2025, 6:26 PM CDT for Cerro Gordo County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2025, 6:26 PM CDT (23:26 UTC)
Expired
Sep 22, 2025, 7:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:49 PM CDT, 3 hours 37 minutes earlier. Its key messages:

  • Slight risk (15%) for severe storms mainly northern and western Iowa this evening. Marginal risk elsewhere. Damaging winds, hail, and a tornado or two possible.
  • Storm chances continue south Tuesday, but the threat for severe weather is low (<5%).
  • Dry and mild from Wednesday into the weekend.
Area forecast discussion, Sep 22, 2:49 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
249 PM CDT Mon Sep 22 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Slight risk (15%) for severe storms mainly northern and
  western Iowa this evening. Marginal risk elsewhere. Damaging
  winds, hail, and a tornado or two possible.

- Storm chances continue south Tuesday, but the threat for
  severe weather is low (<5%).

- Dry and mild from Wednesday into the weekend.

&&

.DISCUSSION...
Issued at 116 PM CDT Mon Sep 22 2025

Main forecast concern today is on the potential for storms
tonight. Initial focus is on front draped near the IA-MN border.
High resolution models continue to depict storms developing
along the boundary between 4pm and 6pm then slowly migrating
south during the evening. This evolution is supported by
moisture pooling along the front in northern Iowa with dew
points already in the 67-70F range and surface based CAPE ahead
of the front around 3000 J/kg. Ample sunshine will also
continue to destabilize the atmosphere near the boundary as we
head into late afternoon. Mid level lapse rates are slowly
increasing, progged to reach 7-8 C/km by 00z. This would suggest
updrafts capable of supporting large hail this evening. And as
with any boundary, a tornado cannot be ruled out where storms
are tied to the boundary.

Looking to the west, an upper level wave approaching out of
Nebraska will help destabilize the atmosphere over western
Iowa. Storms are expected to develop over Nebraska and move east
into Iowa during the late evening hours. Large hail will remain
a concern with cooling aloft associated with the incoming wave
along with damaging wind with DCAPE from 1000 to 1400 in western
Iowa this afternoon.

Another concern is potential for heavy rain. With the slow
movement of the front, there is potential for heavy rainfall.
PWATs are in the 1-1.5 inch range. and with opportunity for
multiple rounds of storms, training could result in locally
heavy rainfall with impacts more likely in urban areas.

Tuesday chance of storms continues in the morning over
southern portions of the state. Chance for severe storms
tomorrow is limited.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 116 PM CDT Mon Sep 22 2025

Unsettled pattern for the next 24-36 hours across the region as
a cold front slowly drops south across Iowa. Result will be
periods of storms this evening through the overnight hours.
Storm have the potential to produce large hail and gusty wind.
Introduced prob30 for TSRA at all TAF sites during the period
of most likely tstorm activity. In the wake of the storms, will
need to watch for potential fog development due to light surface
winds and high humidity; although confidence too low to mention
in TAFs at this time due to expected cloud cover.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...DMD
AVIATION...DMD
Hazardous weather outlook, Sep 22, 5:15 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
515 PM CDT Mon Sep 22 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
515 PM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few strong to severe storms are possible this evening though 3
am. The greatest chances for severe storms is over parts of west
central and into north central Iowa. Large hail up to half dollar
sized and damaging wind gusts of 60 mph or greater are the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will remain in the forecast over the southern half
of Iowa Tuesday and Tuesday night. At this time, the threat for
any severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:28 PM CDTSpecial Weather StatementDMXEmmet32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.